Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


GweniverreGGweniverre Posts: 22
edited 06/11/2012 - 8:42 AM in Back Surgery and Neck Surgery
Was just wondering if anyone had any issues with this? I know that valium is a common drug that is prescibed for spineys after back surgery to help with muscle relaxing and relaxation in general. There are many different forms of valium (lorazepam,clonazepam etc) all are in the benzo family. My regular physician prescibed lorazepam for me for a variety of issues and I took it before my surgery. My neurosurgeon gave me valium after the surgery to take, but since I had already been taking lorazepam I did not take the valium. Valium has a longer half life than lorazepam and lorazepam is quicker acting is the main difference.

I had read something on the internet that said if you had been taking a benzo and you had been taking it for more than a month that you had to 'stablize' your dose-meaning to take it at regular intervals and then taper off of it as it can cause withdrawal symptoms! Has anyone else had issues with this?

I have been having a horrible time to try to get off this stuff now. I only took the pain meds for 5 days after surgery because I did not want to get addicted to them and now this happens!

Any insight would be appreciated!


  • Although benzos are cousins you need to let the Dr. PCP? who prescribed the lorazepam know you're going to take valium as a muscle relaxant. I took valium for 9 months and had no problem to stop taking it after my whiplash in my neck was healed. I would let your Dr. know the one who prescribed the lorezepam though know and he'll tell you how to cut down so you can take the muscle relaxant valium. You usually wean off it with the Drs. monitoring you though. Best wishes and how you're feeling better soon. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Thanks charry. I am not planning on switching to valium, just that i did not take it cause i was already on the lorazepam.
    My primary doctor was not a lot of help, just that i needed to take a couple of months to taper off of it but did not give me any examples of how to do it so I had to research it to figure it out on my own. I never took the lorazepam ' regularly' before, just when i started to taper off of it.
    Was just curious how much valium you were taking? And did you just stop taking it cold turkey and had no problems? Also is serax a benzo? And how are you doing with that?
    Thanks for the info!
  • I take Valium on a regular basis, my shrink, who is not really my pain doctor has me on Valium and flexeril, The valium works far better than the flexeril does, but my shrink won't agree to the valium alone! So, since he is the only one really giving me any help for my back I follow the plan he has me on. Flexeril 3 times a day and Valium as needed.

    While they are in the same family the lorazepam does NOTHING for me at all and Valium works very well.

    Tapering off is really a matter of reducing the number of tablets you take a day, or halving the tablets. The only thing I have ever noticed when stopping Valium in the past was an increased sense of anxiety and more muscle spasms. Nothing I could not deal with. That may be of little help to you.
  • It was 20 years ago I had whiplash in my neck and I'm unsure of the amount I took but I was able to stop taking it right away so I guess it wasn't a large amount though best to taper off of it usually but since I worked for the Dr. I was under his supervision everyday. I take serax(oxazepam) cousin also of benzo that I use to help me sleep or take before my injections or before an MRI. Best wishes for your healing and recovery from surgery. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Not sure...I had Valium (Diazapman). I was able to stop without tapering. I guess you could contact your surgeon as they may have more insight on it. The other option is to contact the pharmecist b/c they *should be* experts on this though now adays I'm not sure how it works.

    Good luck. smart to be doing your research.
Sign In or Register to comment.